Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Is it normal to have cold with shivering with a history of rheumatoid arthritis?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hello, I'm inquiring about my husband, a 66yo male with a hx of rheumatoid arthritis. He had back sx in 1993 and L4/L5/S1 are all fused and there is internal fixation. For about a month now, he has to sleep in full sweats, turns his side of the bed blanket and heated mattress cover to 'high' and is still complaining of being cold to the point of shivering. He's on all the usual meds for R/A plus has a spinal cord stimulator in place. The scs has been checked and is fine. He is not taking any narcotics.
Posted Fri, 3 Jan 2014 in Lupus
Answered by Dr. Rakesh Karanwal 38 minutes later
Brief Answer: There's a possibility of secondary infection. Detailed Answer: Hi Ma'am, Thanks for your query. You have not mentioned the medications being taken by him and if he develops fever; sweating after shivers, at night; stomach/intestine problems; or, any other problem which has not been mentioned. If he is on drugs, such as, steroids, which inhibit the immune system, possibility of an infection (urinary, chest infection); or, drug-induced shivers, cannot be ruled out. I would be able to shortlist the cause of his cold feelings, once I receive the required information. Awaiting your response. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Is it normal to have cold with shivering with a history of rheumatoid arthritis? 38 minutes later
Thank you, doctor. He is taking: 20mg Lisinopril, 5mg prednisone, 15mg Meloxicam, 2.5mg (4) Methotresate, 150mg Ranitidine, 25mg Hydroclorothiazide, 80mg Simvastatin, 400mg Remicate IV infusion, 35mg Alendronate, 1mg Folic Acid, 50 mg Q!uetiapine Fumarate, 2mg Prasozin, 100mg Sertraline, 1mg Clonazepam and a multi vitamin. He has no nausea or vomiting. He coughed quite a bit last night but it was not productive. He's warmed up now after about 1.5hrs and is flushed but not febrile. He's eating, drinking and eliminating normally.
Answered by Dr. Rakesh Karanwal 5 hours later
Brief Answer: Evaluate for an opportunistic infection Detailed Answer: Hi Ma'am, The additional information has given me valuable inputs. As mentioned earlier, the feeling of excessive cold (chills or rigors) are due to either drugs or opportunistic infections. Your husband is already on immunosuppressant drugs (Predrnisolone, Methotrexate and Remicade), which inhibit the body defenses, thereby facilitating invasion by opportunistic infections (bacterial, fungal, viral). Remicade is known to cause chills as one of the side effects. It is also known to cause Tuberculosis or even Lymphomas. Hence, it is strongly suggested that your husband be thoroughly evaluated for infections, particularly, Tuberculosis, infection of kidneys, heart, lungs and also for possibility of Lymphoma. Consult his doctor and discuss my opinion with him. I am certain he will agree with me and order relevant investigations for detecting an infection, Tuberculosis or Lymphoma, as the case may be. Fond regards, Dr. Rakesh Karaneal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor